Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 63, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 28, 2002, 1:45 PM EDT for Saint Clair County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 1:45 PM EDT (17:45 UTC)
- Expired
- Jul 28, 2002, 2:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Saint Clair County, MI
The radar
The Detroit radar (KDTX), 89 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 2:27 PM EDT | Thunderstorm Wind 52 E | Algonac, MI | Law enforcement reported several large trees down near Algonac State Park. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1933 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
957 WUUS53 KDTX 281745 SVRDTX MIC147-281830- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 144 PM EDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN * UNTIL 230 PM EDT * AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF ANCHORVILLE...OR 6 MILES NORTHEAST OF NEW BALTIMORE...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARINE CITY AT 155 PM EDT THIS IS A DANGEROUS STORM...SEEK SHELTER IMMEDIATELY THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH AND HAIL UP TO GOLF BALL SIZE...OR ONE AND THREE FOURTHS INCHES IN DIAMETER. A WIND GUST TO 70 MPH HAS THE POTENTIAL TO PUSH OVER SHALLOW ROOTED TREES...AND DAMAGE CHIMNEYS AND TV ANTENNAS. DO NOT USE TELEPHONES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. LAT...LON 4286 8275 4269 8273 4244 8189 4268 8179 RBP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:20 AM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 28, 10:20 AM EDT, 3 hours 25 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1020 AM EDT SUN JUL 28 2002 THUNDERSTORMS DEVELOPING THIS MORNING ACROSS NORTHERN INDIANA... NORTHWESTERN OHIO AND INTO LAKE ERIE. THIS IS A REGION OF HIGH THETA-E AIR...AND ALSO MOST LIKELY WHERE THE OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION HAS SET UP (NO REAL INDICATION IN THE SURFACE OBS...BUT VISIBLE IMAGE DID INDICATE SOME BOUNDARY HERE). APPEARS TO BE AN ADDITIONAL BOUNDARY ACROSS NORTHERN LOWER AND INTO CENTRAL LOWER. GAYLORD...HTL...AND MT PLEASANT ALL HAVE THE WEST WIND...WHILE WINDS ARE ALMOST SOUTHERLY TO THE EAST. VISIBLE IMAGE ALSO PICKS UP ON THIS BOUNDARY TOO. OTHER WEAK FORCING FEATURES ARE INDICATED ON THE RUC AND MESO ETA AS THERE WILL BE A WEAK 50H SHORTWAVE MOVING ACROSS LOWER MICHIGAN. 12Z DTX SOUNDING STILL HAS DECENT WIND FLOW WITH 50 KTS AT 500 MB. ALSO WITH UPPER 80S AND 70 TO 75 DEW POINTS THERE IS NO CAP AND CAPES REACH 2500 TO 3500 J/KG. EXPECT TCU...SHOWERS AND THUNDERSTORMS TO DEVELOP AROUND THESE WEAK FORCING FEATURES THROUGH THE AFTERNOON. WILL STILL CARRY A SLIGHT CHANCE OF SEVERE STORMS GIVEN THE HIGH CAPES AND STRONG WIND FIELD. HOWEVER...EXPECT THE SEVERE CHANCES COULD DIMINISH AFTER THIS EVENING FOR THE OVERNIGHT HOURS AS THE WIND FIELD WEAKENS SLIGHTLY...AND ANY EXPECT MCS TO OUR WEST SHOULD NOT MOVE IN UNTIL MONDAY MORNING AT THE EARLIEST. WITH ALL OF THE EXPECTED CU TO DEVELOP...AND THEN SCATTERED SHOWERS AND STORMS...TEMPS WILL BE HELD IN CHECK. WILL LOWER TEMPS JUST A BIT...MORE LIKE NEAR 90 INSTEAD OF THE LOWER 90S. WITH THE LOWER TEMPS...A HEAT ADVISORY WILL NOT BE NEEDED. .DTX...NONE. RBP
In the hours before
Special weather statement, Jul 28, 11:12 AM EDT, 2 hours 33 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-290400- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1112 AM EDT SUN JUL 28 2002 DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARDS... THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING OVER ALL OF SOUTHEAST MICHIGAN...BUT MAINLY SOUTH OF HIGHWAY M 59. DAMAGING WIND WILL BE THE MAIN CONCERN... WITH THE STRONGEST STORMS CAPABLE OF WIND GUSTS UP TO 60 MPH. DISCUSSION... A MOIST AND UNSTABLE AIR MASS WILL RESIDE OVER SOUTHEAST MICHIGAN THIS AFTERNOON AND TONIGHT. THERE ARE ALSO WEAK SURFACE BOUNDARIES ACROSS PORTION OF THE SOUTHERN GREAT LAKES REGION. THESE FEATURES WILL COMBINE TO GENERATE THUNDERSTORMS ACROSS SOUTHEAST LOWER MICHIGAN. THE STORMS WILL DEVELOP JUST ABOUT ANY TIME THIS AFTERNOON AND EVENING ACROSS SOUTHEAST LOWER MICHIGAN. THERE IS A SLIGHT CHANCE THAT THESE THUNDERSTORMS COULD BECOME SEVERE...BUT ANY SEVERE STORM NORTH OF M 59 SHOULD BE ISOLATED. THE THUNDERSTORMS WILL MOVE EAST AROUND 35 MPH. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH...HAIL UP TO A HALF INCH IN DIAMETER...AND BRIEF HEAVY RAINFALL. A CHANCE OF THUNDERSTORMS WILL CONTINUE OVERNIGHT...BUT THE THREAT OF SEVERE WEATHER WILL END WITH THE LOSS OF DAYTIME HEATING THIS EVENING. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE THIS AFTERNOON AND EVENING. OUTLOOK FOR MONDAY AND TUESDAY... THE BEST CHANCE OF SEVERE STORMS WILL BE DURING MONDAY AFTERNOON. DAMAGING WINDS WILL AGAIN BE THE MAIN HAZARD. NO HAZARDOUS WEATHER IS EXPECTED ON TUESDAY. STAY TUNED TO NOAA WEATHER RADIO... OR LOCAL MEDIA OUTLETS... FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) RBP
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:42 PM EDT | Special Marine Warning | DTX | 63 min | |
| Jul 28, 12:27 AM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 63 min |
| Jul 28, 12:37 AM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 38 min |
| Jul 28, 2:25 AM EDT | Special Marine Warning | DTX | 65 min | |
| Jul 28, 4:58 AM EDT | Special Marine Warning | DTX | 47 min | |
| Jul 28, 5:31 AM EDT | Severe Thunderstorm Warning | DTX | Huron | 44 min |
| Jul 28, 5:44 AM EDT | Special Marine Warning | DTX | 61 min | |
| Jul 28, 1:08 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 52 min |
| Jul 28, 1:09 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 51 min |
| Jul 28, 1:20 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 40 min |
| Jul 28, 1:36 PM EDT | Special Marine Warning | DTX | 69 min | |
| Jul 28, 1:53 PM EDT | Tornado Warning | DTX | Macomb, Saint Clair | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.